Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Denver/Boulder, CO

May 12, 2020Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 12, 2020, 3:04 PM MDT for Park County, Colorado. It took effect at May 13, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2020, 3:04 PM MDT (21:04 UTC)
In effect from
May 13, 2020, 12:00 PM MDT
Expired
May 13, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS85 KBOU 122104
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
304 PM MDT Tue May 12 2020


COZ214-130515-
/O.UPG.KBOU.FW.A.0003.200513T1800Z-200514T0200Z/
/O.NEW.KBOU.FW.W.0007.200513T1800Z-200514T0200Z/
Central and Southeast Park County-
304 PM MDT Tue May 12 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER ZONE
214...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 214.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Timing... Noon Wednesday through 8 pm MDT.

* Relative Humidity...As low as 13 percent.

* Impacts... Conditions will be favorable for the rapid growth 
  and spread of fire on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
863 
WWUS85 KBOU 130525
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1125 PM MDT Tue May 12 2020

COZ214-131800-
/O.CON.KBOU.FW.W.0007.200513T1800Z-200514T0200Z/
Central and Southeast Park County-
1125 PM MDT Tue May 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...
FIRE WEATHER ZONE 214...

* Affected Area...Fire Weather Zone 214.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Timing... Noon Wednesday through 8 pm MDT.

* Relative Humidity...As low as 13 percent.

* Impacts... Conditions will be favorable for the rapid growth 
  and spread of fire on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
634 
WWUS85 KBOU 131555
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
955 AM MDT Wed May 13 2020

COZ214-140000-
/O.CON.KBOU.FW.W.0007.200513T1800Z-200514T0200Z/
Central and Southeast Park County-
955 AM MDT Wed May 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER
ZONE 214...

* Affected Area...Fire Weather Zone 214.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Timing... Noon through 8 pm MDT today.

* Relative Humidity...As low as 12 percent.

* Impacts... Conditions will be favorable for the rapid growth 
  and spread of fire on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 12, 3:02 PM MDT, 2 minutes earlier.

Area forecast discussion, May 12, 3:02 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
302 PM MDT Tue May 12 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue May 12 2020

Stratus holds tight over the eastern plains, with only very slow
erosion noted east of a Sterling to Limon line this afternoon. We
don't see much further progression into early evening with a
continuation of moist south/southeast flow. We'll keep some fog in
the forecast out there through the night. The rest of the
forecast area will see partly cloudy skies this evening with just
some cirrus floating across. We still can't rule out an isolated
shower/storm south of Denver, but overall the airmass is quite
stable due to some warming aloft and a cooler boundary layer that
was not able to reach convective temps due to the morning stratus
(local AMDAR soundings show the inversion nicely). Temps would
have to hit 78F or so, and we're at 74F in the warmest spot near
Centennial. With a couple hours of heating yet, can't rule out an
isolated storm so we'll keep just a small chance in the forecast
early this evening south of Denver.

On Wednesday, dry and warm southwest flow aloft will be over the
forecast area. That will lead to higher fire danger...see Fire
Weather Discussion section. Temperatures will be warmer with highs
in the upper 70s to lower 80s across all of the plains. Breezy
conditions will develop with the lee trough finally moving off to
the east. That will also take any early morning fog on the eastern
plains out of the picture. Daytime heating and just enough moisture
will bring a slight chance of a showers and storms to the
northern mountains and northern border area late in the day. The
rest of the forecast area will be far too dry to support any
precip chances.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 247 PM MDT Tue May 12 2020

A cold front will slide down Wednesday night, with most shower
activity remaining over the northern third of the forecast.
Showers will be done by midnight, but will have isolated activity
remain over the northern mountains as a jet remains nearby in
Wyoming. High surface pressure moving into the Great Plains will
push in moist air on southeasterly winds for Thursday. This is
combination with another shortwave trough moving in from the Great
Basin and into the the state during the evening, will bring
widespread showers and a slight chance of thunderstorms to the
area Thursday afternoon and into the evening, with showers
remaining after midnight over most of the area.

An upper low over the Pacific Northwest will then drop southeast
and move across the Northern Rockies for Friday, to bring more
instability to the state. Modeled CAPEs of 1000-1800 J/kg are
being shown for the plains, with bulk shear values of 40-60 kts.
This will bring a threat of stronger storms with possible damaging
winds and hail for the afternoon and early evening. With the upper
trough axis not passing overhead until early Saturday morning,
showers and possible storms will continue overnight, slowly
dissipating from west to east.

Even though high pressure aloft will begin to build in from the
west ahead of a large weather pattern change, high surface
pressure behind the system will keep in upslope flow over the
plains Saturday, keeping a chance for showers around for the day.

Sunday through Tuesday will be a much warmer and drier pattern as
larger system slowly approaches the West Coast and allows the
upper ridge to build ahead of it over the state. Southwesterly
flow aloft will bring 700 mb temperatures of near 17 degrees C by
Monday. This would translate into highs near 90 over the urban
corridor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 245 PM MDT Tue May 12 2020

VFR conditions will persist through Wednesday. Winds will be
challenging this evening, as another Denver Cyclone has developed.
Winds should turn more southeasterly at KDEN after 00Z, but can't
rule out a delayed transition as the cyclone seems quite
established. Once winds due turn southerly (most likely 01Z-03Z),
speeds will likely increase to 15-20 knots with gusts 25-30 knots.
Those stronger winds would be possible through about 05Z before
gradually weakening to 10-15 knots overnight. KBJC will see
lighter winds. On Wednesday, southwest winds are expected to turn
more west/northwest due to lee trough and heating/mixing. Gusts
up to 20-25 knots possible after 19Z.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Tue May 12 2020

West/southwest flow will strengthen on Wednesday, bringing gusty
winds to the mountains, high valleys, foothills, and nearby
adjacent plains. The driest fuels are located in South Park, and
that's also where the combination of lowest humidities (10-15%) and
strongest winds can be expected. Therefore, we've issued a Red
Flag Warning there. Foothill locations will also see elevated fire
danger, but there has been some recent green-up of grasses and
wind speeds/RH combination look marginal for a Red Flag event.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Wednesday for COZ214.

&&

SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, May 12, 11:08 AM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Tue May 12 2020

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Tue May 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds combined with low relative humidities will increase
the fire danger across South Park, the southern foothills, and the
Palmer Divide on Wednesday. A Fire Weather Watch has been issued for
South Park on Wednesday from noon to 8pm as winds will be highest
there. The weather pattern will become more active Thursday
through Saturday with a chance for showers and thunderstorms each
day. Some storms on Friday could be strong to severe with hail and
damaging winds the primary threats.

A much warmer and much drier pattern will arrive Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:06 AM MDTFire Weather WatchBOUPark11 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.